Nebraska, 2003

Hail and Damaging Wind in Nebraska, June 28, 2003

June 28, 2003 · NWS LBF · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 12:30 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 12:30 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SAT JUN 28 2003

...FORECAST FOCUS ON PRECIPITATION MCS TONIGHT...WARMING
TEMPERATURES...IN THE EXTENDED - POPS ON OR AFTER THE 4TH...

THE UPPER PATTERN OVER THE U.S. HAS RIDGING OVER THE WESTERN U.S.
AND NORTHWEST FLOW OVER NEBRASKA.  MODELS ARE SHOWING TWO SIGNIFICANT
SHORTWAVES.  CONVECTION WILL FIRE UNDER THESE SHORTWAVES TONIGHT AND
SUNDAY AND BRING THE CHANCE OF THUNDERSTORMS AND COOLER CONDITIONS
THROUGH MONDAY.  BY TUESDAY THE WEST COAST RIDGE HAS PROGRESSED TO
THE ROCKIES AND BEGINS A STEEP WARMING TREND THROUGH JULY 4TH AND
CAPS OFF CONVECTION.

.TONIGHT AND SUNDAY...ETA AND GFS IN VERY GOOD AGREEMENT WITH MCS
DEVELOPING NEAR THE PANHANDLE AND SWEEPING SOUTHEAST BETWEEN 3Z AND
6Z.  MCS THEN SLOWS ALONG OR SOUTH OF SOUTH CENTRAL NEBRASKA AND
TAKES UNTIL MIDDAY SUNDAY BEFORE IT EXITS SOUTHERN NEBRASKA.  QPF
AMOUNTS ARE IMPRESSIVE IN THE GFS AS IT REALLY BLOWS UP A MCV.  ETA
AMOUNTS FAR LESS AND PLACEMENT AND TIMING SLIGHTLY FASTER AND
FURTHER SOUTH INTO CENTRAL KANSAS.  CONVECTION SUNDAY MORNING MAY
HANG ON FOR QUITE AWHILE AND SO KEPT POPS IN FOR MUCH OF SUNDAY IN
THE EAST AND SOUTH.

.MONDAY...SUNDAY AND MONDAY LINGERING CLOUD COVER AND PRECIPITATION
LIKELY HOLDING TEMPERATURES BACK A BIT SO ADJUSTED THOSE VALUES
DOWN.

.NEXT WEEK...NEAR NORMAL CONDITIONS WILL HOLD THROUGH MONDAY DUE TO
CONVECTION THIS WEEKEND HOWEVER...BY TUESDAY THE WEST COAST RIDGE
HAS PROGRESSED TO THE ROCKIES AND BEGINS A STEEP WARMING TREND
THROUGH JULY 4TH AND CAPS OFF CONVECTION.  AN AREA OF LOW PRESSURE
CONTINUES TO BE FORECAST FOR LATE WEEK AND THIS DOES THREATEN TO
BRING RAIN LATE ON THE FORTH OR ON THE WEEKEND.  MODEL AGREEMENT HAS
BEEN GOOD SO DON/T DOUBT THE SOLUTION ONLY THE FINAL TIMING AND
LOCATION OF STORMS DUE TO QUESTION OF THE CAP.  SO ADDED LOW POPS TO
FRIDAY AND SATURDAY.

.LBF...NONE.

HIRSCH
Hazardous weather outlook, Jun 28, 1:55 PM MST, 3 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-291045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

EASTERLY LOW LEVEL FLOW INTO THE OUTLOOK AREA AND AREAS WEST HAS
ALLOWED MOISTURE TO MOVE POOL ALONG A SURFACE BOUNDARY ACROSS THE
WESTERN HIGH PLAINS. THIS MOISTURE ALONG WITH ABUNDANT SUNSHINE HAS
ALLOWED THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. AS AN UPPER
LEVEL DISTURBANCE INTERACTS WITH THIS INSTABILITY AND SURFACE
BOUNDARY...THUNDERSTORMS AREA EXPECTED TO MOVE OUT OF THE HIGH
PLAINS AND INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA AND
INCREASE IN COVERAGE. THE MAIN AREA OF CONCERN WILL BE WEST OF
VALENTINE TO BROKEN BOW LINE WHERE SOME OF THESE STORMS MAY REACH
SEVERE LIMITS THROUGH THE LATE EVENING HOURS. THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WIND GUSTS.

THUNDERSTORM COVERAGE MAY INCREASE DURING THE OVERNIGHT
HOURS...MAINLY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA...AS A
STRONG SOUTHERLY LOW LEVEL WINDS WILL PROVIDE LIFT OVER A FRONT IN
KANSAS. THE MAIN THREAT FROM THE STORMS LATE TONIGHT WILL BE HEAVY
RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY LINGER DURING
THE MORNING HOURS MAINLY IN AREAS SOUTH OF A LINE FROM OGALLALA TO
ONEILL. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE AS
SURFACE HIGH PRESSURE BUILDS IN AND DRIVES THE SURFACE FRONT WELL
SOUTH OF THE OUTLOOK AREA.

MONDAY THROUGH INDEPENDENCE DAY...AN UPPER LEVEL RIDGE WILL USHER IN
WARMING TEMPERATURES ALOFT AND HELP SUPPRESS THE DEVELOPMENT OF
THUNDERSTORMS. HOWEVER A WEAK FRONT MOVING INTO THE REGION LATE
FRIDAY AFTERNOON MAY BRING THUNDERSTORM DEVELOPMENT TO PORTIONS OF
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF THE
OUTLOOK AREA...MAINLY WEST OF A VALENTINE TO BROKEN BOW LINE.
SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY THROUGH NEXT FRIDAY.

DP

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deuel

When
June 28, 5:10 PM MST
Where
Deuel County, 1 mi E of Chappell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -102.450

Hail, Chase

When
June 28, 7:20 PM MST
Where
Chase County, 19 mi WSW of Imperial
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.417, -101.967

Thunderstorm Wind, Chase

When
June 28, 7:40 PM MST
Where
Chase County, Wauneta
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.417, -101.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363835, 5363836, 5363837.